Abortion Pill Experiences: What Is a Medication Abortion Like?

What Is a Medication Abortion Like?

517236514 | Victor Moussa | shutterstock.com

What to Expect after Taking the Abortion Pill

  • Experiences with the abortion pill vary significantly from woman to woman — both physically and emotionally.
  • Some women experienced bleeding and pain similar to their period after taking the mifepristone/misoprostol combination. Others had more severe cramping and side effects that required medical intervention.
  • Frequently, women recount that being alone during the medication abortion was particularly difficult and that they also found it hard to process the experience afterward. In retrospect, some women also struggle with their choice and even regret it.

Are you pregnant and feel like you are at the end of your rope? Some factors may seem to speak in favor of abortion, and maybe you are wondering whether a medication abortion could be an option. Perhaps it would be helpful to know what it was like for other women. This page provides an inside view of how women felt after taking the abortion pill. We have compiled real-life stories for you. The names have been changed to protect the women’s identity.

Women Share Their Stories of Using the Abortion Pill

The severity of abortion pill side effects differs greatly from one woman to another. For some, the bleeding and cramping after taking misoprostol is no worse than their monthly period:


"I took the abortion pill at the doctor's two days ago and misoprostol last night. It's not as bad as everyone says. For me, the pain was like my normal period. The bleeding has not been much heavier than my menstruation — just much longer and with more clumps of tissue. I think these factors are making the whole process easier for me. Of course, I'm still wondering whether it was the right choice because it still wasn't an easy decision."

(Excerpt from Marlene's letter to her Profemina counselor)


Other women experience more severe physical side effects or intense pain:

"I've had a mild flu all week. With a heavy heart, I went to see my gynecologist the day before yesterday and was given the first pill. Yesterday, I had severe side effects: chills, fever, and constant vomiting. In the evening, I went to the emergency room out of sheer desperation. They put me on a drip for an hour. That helped a bit. Today, I've tolerated the second round of pills well so far and can eat a little again. But the guilt and the sense of being alone with it all remain."

(Excerpt from Lisa's letter to her Profemina counselor)


"On March 20th (day 57 since my last menstrual period), I took the abortion pill at the clinic. After that, I didn't notice any physical effects, but emotionally, I wasn't doing so well. All of a sudden, I had become very sad and listless...

Then on March 22nd (59 days LMP), I went back to the clinic and took the other tablets (4) vaginally. Afterward, I had to stay there for three hours. (...) Within half an hour, I felt very nauseous and vomited several times. Even though I had taken 1000mg of ibuprofen 1.5 hours before, I was still in a lot of pain.

  • After throwing up, I felt much better. I then lay on a stretcher in a room to myself (...) The pain became manageable for the next hour, and then it really started. I felt nauseous and was in a lot of pain. I was told that bleeding usually starts after two hours, which was now up. Then it hurt extremely for just under an hour, and I had very severe cramps. That was the worst pain I've ever had in my life. Unfortunately, there is no way to sugarcoat it. Then it started letting up... Then I had to vomit again several times, and after three hours, my bleeding still hadn’t started. Then, after just under four hours, I started bleeding a little. At that point, the pain was not as intense, so we quickly went home, taking the two remaining tablets with us. At home, the pain sometimes became more severe and then would let up again. I had to vomit two more times. The bleeding was still not very heavy, and I then took the last two tablets vaginally in the evening. (...)"

    (Excerpt from Enya's post on the Profemina Forum, March 30, 2023)

Depending on the woman's situation, external pressure to take the abortion pill may increase the emotional repercussions:

"My partner's insistence put me under so much pressure that I saw no other option than to take Mifeprex® two days ago. Yesterday, I regretted it deeply. This morning, I took Cytotec®, and the baby's remains were even visible. Now, I am freed from the pressure, but I have done something that I regret and that no one will ever be able to restore to me."

(Excerpt from Susanne's letter to her Profemina counselor)


For more information on the types and details of abortion procedures, go to:


Wondering whether an abortion could adversely affect you?

Go to the following pages with embedded quizzes:

  • At-Home Abortion

    Is It for Me?

Still Undecided and Seeking Guidance?

Every woman experiences abortion very individually — both physically and emotionally — and the situation leading up to such a decision also varies from woman to woman. If you are facing this question and wondering what steps to take, you are probably dealing with a wide range of issues and concerns. Perhaps you still feel torn and are unsure what to do? You don't have to walk this road alone!

We would love to be there for you by providing you with free counseling resources that help you determine the path you want to take. Click on the link below if you would like to take part in our weeklong Decision Coaching sessions. Each daily email is packed with tips, food for thought, a quiz, and real-life stories from women like you.

Our Top Picks for you:

Authors & Sources:

Authors

Yvonne Onusseit,
Educational Scientist

Translation:
Kerstin Dörbecker

Reviewed by

Our Team of Psychologists

Sources:

Profemina's German Public Forum
Correspondence from one-on-one counseling by Pro Femina e.V. Germany. *Names were altered to protect the identity of counselees.

Was this article helpful?